Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 143, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2006, 1:46 AM CDT for Howard County, Mitchell County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2006, 1:46 AM CDT (06:46 UTC)
- Expired
- Aug 25, 2006, 2:30 AM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 11:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:25 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 24, 9:25 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT THU AUG 24 2006
.UPDATE...SURFACE FRONT EXTENDS FROM NEAR KMSN TO KAEL AS OF 02Z.
ONGOING CONVECTION STRONGEST OVER SOUTHEAST MN...WHERE SEVERE
WEATHER AND HEAVY RAIN HAVE HIT THE HARDEST. OF SPECIAL
NOTE...SURFACE DEW POINTS FEEDING THE CONVECTION HAVE ACTUALLY
DECREASED INTO THE LOWER TO MID 60S THIS EVENING. THIS APPEARS TO BE
HAMPERING POTENTIAL FOR ADDITIONAL GROWTH IN CONVECTION...AS IT
SINKS SLOWLY SOUTHWARD ACROSS THE FORECAST AREA.
LATEST RUC AND NAM/WRF SUGGEST FRONT WILL LIFT NORTHWARD DURING
THE NIGHT...AS SURFACE AND UPPER LEVEL WAVE LIFTS ACROSS THE UPPER
MISSISSIPPI VALLEY. IN ADDITION...RUC 850MB MOISTURE TRANSPORT
WILL INCREASE DURING THE NIGHT...IMPINGING ON THE FRONT AND THUS
PROMOTING ADDITIONAL CONVECTION AND POTENTIAL FOR HEAVY RAIN.
PLAN TO HOLD ONTO FLASH FLOOD WATCH AREAL EXTENT AS IS...BASED ON
CURRENT RADAR TRENDS AND MODEL QPF. OTHERWISE...FORECAST DATA BASE
APPEARS TO BE IN GENERALLY GOOD SHAPE. FLASH FLOOD WATCH STATEMENT
WILL BE REFRESHED BEFORE 03Z THIS EVENING. PLEASE REFERENCE LATEST
HAZARDOUS WEATHER OUTLOOK...WHICH WAS UPDATED AT 0130Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR WIZ017-WIZ029-WIZ032-
WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR MNZ079-MNZ087-MNZ088.
IA...NONE.
&&
THOMPSONHazardous weather outlook, Aug 24, 11:47 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1147 PM CDT THU AUG 24 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1147 PM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE MODERATE RISK OF SEVERE STORMS IS FOR LOCATIONS GENERALLY WEST OF A LINE FROM EAU CLAIRE TO TOMAH TO BOSCOBEL TO OSAGE IOWA. A NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS FAR SOUTHERN WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE FLOW OF MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL CONTINUE SUPPORTING THE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN. LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS WILL BE THE SEVERE THREATS DURING THE OVERNIGHT HOURS. WITH A VERY MOIST AND UNSTABLE AIRMASS BEING LIFTED NORTH OVER THE FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A POTENTIAL FOR FLASH FLOODING TONIGHT. THIS THREAT APPEARS TO BE MAINLY ALONG AND NORTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY AND FRIDAY NIGHT. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE...THUS ANY THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE. QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST FOR SUNDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WITH THE PRIMARY THREAT BECOMING LARGE HAIL AND HEAVY RAIN TONIGHT... WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. HOWEVER...DUE TO THE HEAVY RAIN THREAT...ANY RAINFALL AND RIVER REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, Aug 24, 9:25 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG WASHINGTON 43.76N 92.35W
08/24/2006 FILLMORE MN LAW ENFORCEMENT
TREES DOWN.
0908 PM TSTM WND DMG RACINE 43.78N 92.48W
08/24/2006 MOWER MN LAW ENFORCEMENT
TREES DOWN.
0910 PM TSTM WND DMG AUSTIN 43.67N 92.97W
08/24/2006 MOWER MN LAW ENFORCEMENT
TREES DOWN ON THE NORTHWEST AND SOUTHWEST SIDE OF THE
CITY.
&&
04Local storm report, Aug 24, 9:54 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 1 N MONDOVI 44.58N 91.67W
08/24/2006 E60.00 MPH BUFFALO WI FIRE DEPT/RESCUE
GOLFBALL SIZED HAIL ALSO OCCURRING.
0528 PM HAIL ELEVA 44.58N 91.47W
08/24/2006 E0.88 INCH TREMPEALEAU WI LAW ENFORCEMENT
0541 PM HAIL STRUM 44.55N 91.39W
08/24/2006 E1.00 INCH TREMPEALEAU WI PUBLIC
HAIL SIZE RANGED FROM NICKEL TO QUARTER.
0600 PM HAIL MAXVILLE 44.56N 92.00W
08/24/2006 E0.75 INCH BUFFALO WI FIRE DEPT/RESCUE
0620 PM HAIL 5 NW ALMA CENTER 44.49N 90.98W
08/24/2006 E0.75 INCH JACKSON WI LAW ENFORCEMENT
0620 PM HAIL 5 NW ALMA 44.38N 91.99W
08/24/2006 E0.88 INCH BUFFALO WI LAW ENFORCEMENT
0622 PM HAIL MODENA 44.45N 91.80W
08/24/2006 E0.88 INCH BUFFALO WI LAW ENFORCEMENT
0624 PM HAIL 4 S MODENA 44.39N 91.80W
08/24/2006 E0.75 INCH BUFFALO WI LAW ENFORCEMENT
0624 PM TSTM WND GST 2 S MODENA 44.42N 91.80W
08/24/2006 E60.00 MPH BUFFALO WI FIRE DEPT/RESCUE
0656 PM HAIL ELK CREEK 44.43N 91.40W
08/24/2006 E1.00 INCH TREMPEALEAU WI PUBLIC
0657 PM HAIL INDEPENDENCE 44.36N 91.42W
08/24/2006 E1.75 INCH TREMPEALEAU WI PUBLIC
0708 PM HAIL INDEPENDENCE 44.36N 91.42W
08/24/2006 E1.50 INCH TREMPEALEAU WI AMATEUR RADIO
0712 PM TSTM WND GST 3 W WHITEHALL 44.37N 91.37W
08/24/2006 E80.00 MPH TREMPEALEAU WI LAW ENFORCEMENT
70-80 MPH WINDS BETWEEN WHITEHALL AND INDEPENDENCE.
0725 PM TSTM WND GST NELSON 44.42N 92.00W
08/24/2006 E60.00 MPH BUFFALO WI FIRE DEPT/RESCUE
0725 PM HAIL 4 SW ORONOCO 44.12N 92.60W
08/24/2006 E1.00 INCH OLMSTED MN TRAINED SPOTTER
0726 PM HAIL 2 NW ORONOCO 44.18N 92.57W
08/24/2006 E1.75 INCH OLMSTED MN TRAINED SPOTTER
0730 PM TSTM WND DMG 1 S ORONOCO 44.15N 92.54W
08/24/2006 OLMSTED MN LAW ENFORCEMENT
TREE DOWN AT HIGHWAY 52 AND COUNTY 12 BLOCKING A LANE OF
TRAFFIC ON HIGHWAY 52.
0731 PM HAIL ORONOCO 44.16N 92.54W
08/24/2006 E0.75 INCH OLMSTED MN TRAINED SPOTTER
0732 PM HAIL TAYLOR 44.32N 91.12W
08/24/2006 E1.75 INCH JACKSON WI TRAINED SPOTTER
0733 PM HAIL ORONOCO 44.16N 92.54W
08/24/2006 E1.00 INCH OLMSTED MN TRAINED SPOTTER
0735 PM TSTM WND DMG ORONOCO 44.16N 92.54W
08/24/2006 OLMSTED MN TRAINED SPOTTER
SMALL TREES DOWN IN THE CITY.
0738 PM HAIL 5 SE ORONOCO 44.11N 92.47W
08/24/2006 E0.75 INCH OLMSTED MN AMATEUR RADIO
0740 PM HAIL ROCHESTER 44.01N 92.48W
08/24/2006 E1.00 INCH OLMSTED MN TRAINED SPOTTER
OCCURRED ON THE NORTHWEST SIDE OF THE CITY.
0740 PM HAIL 3 S MAZEPPA 44.23N 92.54W
08/24/2006 E1.00 INCH WABASHA MN LAW ENFORCEMENT
0745 PM TSTM WND DMG DOUGLAS 44.12N 92.57W
08/24/2006 OLMSTED MN TRAINED SPOTTER
TREES DOWN.
0747 PM HAIL 2 NW BLACK RIVER FALLS 44.32N 90.88W
08/24/2006 E1.00 INCH JACKSON WI AMATEUR RADIO
0751 PM HAIL 7 NE ROCHESTER 44.09N 92.38W
08/24/2006 E1.75 INCH OLMSTED MN FIRE DEPT/RESCUE
0755 PM HAIL 2 SW BLACK RIVER FALLS 44.28N 90.88W
08/24/2006 E1.75 INCH JACKSON WI AMATEUR RADIO
0755 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
08/24/2006 E1.00 INCH JACKSON WI AMATEUR RADIO
0804 PM HAIL 4 SW BLACK RIVER FALLS 44.26N 90.90W
08/24/2006 E0.88 INCH JACKSON WI AMATEUR RADIO
0809 PM TSTM WND GST BYRON 44.03N 92.65W
08/24/2006 E60.00 MPH OLMSTED MN STORM CHASER
0810 PM HAIL BYRON 44.03N 92.65W
08/24/2006 E0.75 INCH OLMSTED MN TRAINED SPOTTER
GUSTS TO 50 MPH.
0824 PM TSTM WND GST ROCHESTER 44.01N 92.48W
08/24/2006 M60.00 MPH OLMSTED MN ASOS
0826 PM TSTM WND GST ROCK DELL 43.91N 92.65W
08/24/2006 M60.00 MPH OLMSTED MN TRAINED SPOTTER
0827 PM TSTM WND GST ROCHESTER 44.01N 92.48W
08/24/2006 M66.00 MPH OLMSTED MN ASOS
0829 PM TSTM WND DMG 2 NE ROCHESTER 44.03N 92.45W
08/24/2006 OLMSTED MN CO-OP OBSERVER
8 INCH DIAMETER MAPLE TREE SNAPPED 7 FEET ABOVE GROUND.
0829 PM TSTM WND GST ROCHESTER 44.01N 92.48W
08/24/2006 M74.00 MPH OLMSTED MN ASOS
0829 PM TSTM WND GST ROCHESTER 44.01N 92.48W
08/24/2006 E62.00 MPH OLMSTED MN TRAINED SPOTTER
OCCURRED IN THE NORTHEAST PART OF THE CITY.
0834 PM TSTM WND DMG WASHINGTON 43.76N 92.35W
08/24/2006 FILLMORE MN LAW ENFORCEMENT
TREES DOWN.
0859 PM FLASH FLOOD WEST CONCORD 44.15N 92.90W
08/24/2006 DODGE MN LAW ENFORCEMENT
WATER OVER THE ROADS AND SOME ROADS CLOSED ACROSS PARTS
OF THE COUNTY NEAR THE TOWNS OF WEST
CONCORD...MANTORVILLE...KASSON AND HAYFIELD.
0908 PM TSTM WND DMG RACINE 43.78N 92.48W
08/24/2006 MOWER MN LAW ENFORCEMENT
TREES DOWN.
0910 PM TSTM WND DMG AUSTIN 43.67N 92.97W
08/24/2006 MOWER MN LAW ENFORCEMENT
TREES DOWN ON THE NORTHWEST AND SOUTHWEST SIDE OF THE
CITY.
0911 PM HAIL 4 S LANESBORO 43.66N 91.97W
08/24/2006 E0.88 INCH FILLMORE MN AMATEUR RADIO
40 MPH WIND GUST.
0913 PM HAIL 1 E WHALAN 43.73N 91.91W
08/24/2006 E0.75 INCH FILLMORE MN TRAINED SPOTTER
&&
04Local storm report, Aug 24, 9:57 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 3 SW RENO 43.57N 91.32W
08/24/2006 E0.75 INCH HOUSTON MN TRAINED SPOTTER
&&
04Local storm report, Aug 24, 11:25 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM FLASH FLOOD AUSTIN 43.67N 92.97W
08/24/2006 MOWER MN PUBLIC
2.38 INCHES OF RAIN IN AUSTIN. MANY STREETS FLOODED AND
WATER ACROSS PARTS OF INTERSTATE 90. ROADS BETWEEN AUSTIN
AND BLOOMING PRAIRIE CLOSED EARLIER. REPORTS VIA KIMT AND
KAAL TELEVISION.
&&
SHEALocal storm report, Aug 25, 12:14 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL KASSON 44.03N 92.75W
08/25/2006 E0.75 INCH DODGE MN PUBLIC
REPORTED FROM KTTC TELEVISION METEOROLOGIST.
&&
SHEALocal storm report, Aug 25, 12:34 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 AM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG BLACK RIVER FALLS 44.30N 90.85W
08/24/2006 JACKSON WI LAW ENFORCEMENT
TREES AND POWER LINES BLOWN DOWN.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:23 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 67 min |
| Aug 24, 7:29 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 46 min |
| Aug 25, 7:45 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 30 min |
| Aug 25, 8:02 AM CDT | Severe Thunderstorm Warning | ARX | Monroe | 28 min |
| Aug 25, 8:15 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 30 min |
| Aug 25, 8:48 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 27 min |
| Aug 25, 9:13 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 47 min |
| Aug 24, 7:15 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 45 min |
| Aug 24, 7:40 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 65 min |
| Aug 24, 8:00 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 30 min |
| Aug 24, 8:13 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Fillmore, Mower, Olmsted | 62 min |
| Aug 24, 9:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 63 min |
| Aug 24, 10:46 PM CDT | Flash Flood Warning | ARX | Mower | 3 hr |
| Aug 24, 11:24 PM CDT | Flash Flood Warning | ARX | Dodge, Olmsted | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.